Chemically induced methaemoglobinaemia in a neonate

Br J Oral Maxillofac Surg. 1992 Feb;30(1):63-5. doi: 10.1016/0266-4356(92)90140-e.

Abstract

A case of toxic methaemoglobinaemia is presented, which followed the use of a local anaesthetic containing prilocaine (Citanest, Astra Pharmaceuticals Ltd) which was used to provide analgesia prior to the suturing of a facial laceration. Although this complication is well documented, this case is unusual in that it involved a neonate and was not produced by an overdose of prilocaine (the recommendations of the British National Formulary and the product monograph were followed). Explanations for the increased susceptibility of neonates and young infants to methaemoglobinaemia are presented together with the salient clinicopathological features. The diagnostic dilemmas and investigative procedures related to the condition are considered together with the various treatments available.

Publication types

  • Case Reports

MeSH terms

  • Anesthesia, Local / adverse effects
  • Humans
  • Infant, Newborn
  • Methemoglobinemia / chemically induced*
  • Prilocaine / adverse effects*

Substances

  • Prilocaine